Texas, 2017Damaging Winds and Lightning Strike in Texas, August 6 to 7, 2017
August 6 to 7, 2017 · NWS FWD · 10 events in 5 counties and zones
A rare August cold front served as a focus for thunderstorm development as it sagged south of the Red River on Sunday August 6. Several reports of damaging winds occurred with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $117,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rare August cold front served as a focus for thunderstorm development as it sagged south of the Red River on Sunday August 6. Several reports of damaging winds occurred with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 6, 3:01 PM CST, 30 minutes earlier.
Area forecast discussion, Aug 6, 3:01 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
401 PM CDT Sun Aug 6 2017
.SHORT TERM...
/Rest of today through Monday Evening/
A challenging short term forecast is in store for much of North
and Central TX. Thunderstorm outflow from the early morning MCS
was analyzed across the Red River and appears to be the main
culprit for the development of isolated to scattered convection.
We anticipate a quick uptick in convection this afternoon as the
environment is quite unstable with in house convective parameters
suggesting anywhere between 2,000-3,000 J/kg of SBCAPE. The main
severe weather risk with this convection will be damaging
downburst winds with 20 to nearly 30 degree dewpoint depressions
and the aformentioned convection. These dewpoint depressions
combined with wind shear on the order of 20 knots or so should
foster multicell clusters, eventually growing upscale into a slow
moving forward propagating MCS given the copious amounts of
instability. While these features normally accelerate fairly
quickly, the forward propagating Corfidi vectors are quite small,
which makes me think that perhaps motion will be a bit slower.
With this and the high PWAT environment in mind, a Flash Flood
Watch seemed prudent.
The Flash Flood Watch will run from 00 UTC Sunday through 00 UTC
Monday, though there is some uncertainty in time and space. It's
probable that alterations will be necessary. Regardless, we
decided to hoist a small Flash Flood Watch for areas where
confidence is highest and antecedent conditions warranted these
headlines. Through the overnight time period, convection should
continue to trudge southward through the remainder of the forecast
area and I've increased PoPs to 80-90% across much of the area
after midnight.
Monday presents a challenge as there could be some question with
regards to HOW much additional convection re-develops during this
time period. The 12 UTC NSSL WRF and 18 UTC TTU WRF both offer a
plausible solution with much of the area north of I-20 being
convectively overturned and relatively rain-free through the
first half of the day, with widespread heavy/flooding rains across
areas to the east and southeast. The 12 UTC NAM NEST offers a
similar solution, though it appears a bit more aggressive if you
take the simulated reflectivity at "face value." Regardless, any
convection that develops will likely be very efficient at
producing heavy rain, given that PWATs will likely be well above
climatological norms.
24-Bain
&&
.21 UTC AVIATION UPDATE...
Quick update to the 21 UTC TAF amendments. The near term portion
of the Metroplex TAFs appear to be in good shape with VCTS
possibly as early as 23 UTC, across northern and northwestern TAF
sites (D/FW, DAL and AFW). Thereafter TS between 00 and 05 UTC
appears to be a very good bet with continuing impacts to
cornerposts and Metroplex terminals. The main update was to remove
VCTS from the 1600 to 2100 UTC on Monday in the extended portion
of the Metroplex TAFs given the latest model trends. At some
point, this may be re-introduced, but there is a high degree of
uncertainty given the potential that a large MCS may move through
area terminals and potentially stabilize things. There will still
likely be impacts to southern arrival/departure gates as the
potential for TS will be higher there.
24-Bain
&&
.LONG TERM...
/Monday Night through Sunday/
There is a general consensus between several models that the
highest rain chances will shift generally south of Interstate 20
Monday night and Tuesday. This happens as the front stalls across
the northern portions of the CWA with the bulk of the rain located
south of the boundary. With high PWATs in place, heavy rainfall
will still be possible and flooding will remain a threat. The
coverage of showers and storms on Tuesday and Wednesday may become
more scattered in nature as the upper level ridge starts to build
in a little more from the west, and the best larger scale lift
shifts north of the region. However, smaller scale lift in a very
humid environment across North and Central Texas should still
yield at least scattered showers and storms, with clusters of
storms still possible on Tuesday. A few strong storms are
possible in the early evening hours on Monday and the afternoon
hours on Tuesday, but forecast soundings show decreasing CAPE
values of tall, skinny CAPE. Strong/downburst winds would be the
main threat with any strong storms, along with the continued heavy
rainfall threat. We will continue to assess the need to extend the
Flood Watch into Monday Night or Tuesday based on trends through
Monday and model guidance of rain evolution.
After Wednesday, the influence of the upper level ridge is
expected to increase across the region, effectively reducing rain
chances for the remainder of the week. However, rain chances don't
completely disappear as isolated diurnally driven convection may
occur in at least our eastern zones, on the eastern periphery of
the upper level ridge where better moisture will remain. In
addition, many of the models indicate MCS activity almost every
night to our north and northwest that could move into portions of
North Texas during the overnight and/or morning hours. By next
Sunday, another front may approach the region from the north.
JLDunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 75 87 74 86 75 / 90 60 50 60 40
Waco 76 86 74 86 74 / 80 70 60 70 50
Paris 73 83 71 84 71 / 90 60 40 50 30
Denton 75 85 73 86 72 / 90 50 40 60 40
McKinney 74 85 72 85 72 / 90 60 40 60 40
Dallas 75 87 74 87 75 / 90 60 50 60 40
Terrell 73 84 73 86 73 / 90 70 50 60 40
Corsicana 74 83 73 85 74 / 80 70 60 70 50
Temple 76 88 74 87 73 / 80 70 60 70 50
Mineral Wells 74 86 72 84 71 / 90 50 50 60 50
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Monday
evening for TXZ091>095-102>107-117>123-131>135-144>146.
&&
24/82
Hazardous weather outlook, Aug 6, 2:23 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
323 PM CDT Sun Aug 6 2017
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
323 PM CDT Sun Aug 6 2017
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Through Tonight.
A few strong to severe storms will be possible late this afternoon
and continuing through the evenings hours, particularly along and
north of Interstate 20. The primary hazard will be damaging
downburst winds. Near severe hail will also be possible with more
intense storm clusters. Heavy rainfall will likely lead to flash
flooding of low-lying areas, creeks and streams.
Numerous storms will likely continue tonight. Some storms may be
strong to severe with the main threat being strong downburst winds
and near severe hail. Heavy rain and resultant flash flooding will
also be possible, especially across North and East TX through the
overnight hours. The severe weather threat will wane with time, but
gusty to strong thunderstorm outflow winds will remain possible after
midnight. The heavy rain and flash flood risk will persist through
the overnight hours into Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Numerous thunderstorms are expected to continue through Monday and
Tuesday, especially across East and Central TX. The main hazard
during this time will be flash flooding, although a few strong to
severe storms capable of hail and downburst winds will also be
possible.
Lower thunderstorm chances will continue on Wednesday when localized
flooding will remain possible in areas that received abundant
rainfall earlier in the week. Lower chances for thunderstorms will
continue Thursday through Saturday, mainly across North and East
Texas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and into the early
evening hours, particularly for areas near and north of the I-20
corridor. Limited spotter activation may be requested late tonight
and into the overnight hours for the remainder of North and Central
TX. Timely reports of flash flooding are appreciated during the
overnight period as well.
24-Bain
In the hours before
Special weather statement, Aug 6, 9:47 AM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1047 AM CDT SUN AUG 6 2017
TXZ094-061630-
Fannin TX-
1047 AM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR FANNIN COUNTY UNTIL 1130 AM
CDT...
At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dodd City, or near Bonham, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bonham, Honey Grove, Savoy, Ector, Dodd City, Ravenna, Bonham State
Park and Windom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3379 9585 3346 9586 3353 9638 3372 9638
3369 9636 3369 9634 3370 9632 3377 9629
3377 9627 3375 9623 3375 9619 3377 9617
3380 9616
TIME...MOT...LOC 1547Z 274DEG 13KT 3362 9611
HernandezSpecial weather statement, Aug 6, 10:53 AM CST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1153 AM CDT SUN AUG 6 2017
TXZ095-106-061745-
Lamar TX-Delta TX-
1153 AM CDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR AND DELTA COUNTIES
UNTIL 1245 PM CDT...
At 1153 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Paris, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Paris, Cooper, Deport, Roxton, Pecan Gap and Toco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3336 9533 3337 9537 3337 9545 3335 9548
3335 9553 3336 9554 3335 9556 3336 9557
3335 9560 3338 9586 3367 9585 3362 9531
3338 9531
TIME...MOT...LOC 1653Z 279DEG 19KT 3355 9569
HernandezSpecial weather statement, Aug 6, 2:27 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
327 PM CDT SUN AUG 6 2017
TXZ091-101-102-062100-
Montague-Wise-Jack-
327 PM CDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MONTAGUE...
NORTHWESTERN WISE AND NORTHEASTERN JACK COUNTIES...
At 327 PM CDT, a strong thunderstorm was located 9 miles west of
Chico, or 13 miles northeast of Jacksboro, moving east at 20 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Alvord, Chico, Sunset and Newport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3352 9768 3326 9765 3322 9800 3347 9803
3347 9798 3351 9798
TIME...MOT...LOC 2027Z 264DEG 19KT 3333 9795
JLDunnThunderstorm Wind, Wise
- When
- August 6, 3:31 PM CST
- Where
- Wise County, 3.5 mi S of Crafton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 33.300, -97.890
A social media report indicated trees blown down in the Sand Flat area near Lake Bridgeport.
Thunderstorm Wind, Tarrant
- When
- August 6, 5:20 PM CST
- Where
- Tarrant County, Azle
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.900, -97.530
Amateur radio reported a 70 MPH wind gust in the city of Azle, TX. Pea sized hail was also reported.
Thunderstorm Wind, Parker
- When
- August 6, 5:45 PM CST
- Where
- Parker County, Aledo
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.700, -97.600
Broadcast media reported a wind gust between 60 and 65 MPH near the intersection of Interstate 20 and Farmer Road just north of the city of Aledo, TX.
Thunderstorm Wind, Parker
- When
- August 6, 5:48 PM CST
- Where
- Parker County, 2.07 mi N of Aledo
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.730, -97.600
Fire and rescue reported trees and power lines down near the intersection of I-20 and Farmer Road, approximately 2 miles north of the city of Aledo, TX.
Thunderstorm Wind, Parker
- When
- August 6, 6:20 PM CST
- Where
- Parker County, 1.35 mi WSW of Bennett
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 32.710, -98.070
A public report indicated large tree limbs blown down on River View and Soda Springs Roads.
Thunderstorm Wind, Parker
- When
- August 6, 6:30 PM CST
- Where
- Parker County, 1.74 mi E of Weatherford Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.750, -97.650
A public report indicated large branches blown down approximately 2 miles north of the city of Annetta, TX.
Thunderstorm Wind, Parker
- When
- August 6, 6:44 PM CST
- Where
- Parker County, 2.15 mi SSE of Weatherford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.740, -97.790
A public report indicated power poles broken approximately 2 miles south-southeast of the city of Weatherford, TX.
Thunderstorm Wind, Johnson
- When
- August 6, 7:07 PM CST
- Where
- Johnson County, 0.9 mi SW of Cleburne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.340, -97.410
A public report indicated shingles blown from a roof about 1 mile south-southwest of Cleburne, TX.
Thunderstorm Wind, Johnson
- When
- August 6, 7:12 PM CST
- Where
- Johnson County, Godley
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.450, -97.530
Emergency management reported several power poles down in the city of Godley, TX.
Lightning, Collin
- When
- August 7, 12:50 AM CST
- Where
- Collin County, 2.42 mi SSE of Allen
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 33.068, -96.664
Lightning was blamed for a house fire near the intersection of Bright Star Way and Cloverhaven Way in the city of Plano, TX.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6 to 10, 20176 deaths · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 6 to 11, 2017$966,000 · 50 kt wind · 26 events
- Damaging Winds in Texas, August 6, 2017$30,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, August 6, 20171 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 6, 20174 events
- Flash Flooding and Flood in Oklahoma, August 6 to 7, 201760 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 6, 20173 events
- Hail in Minnesota, August 6, 20170.75 in hail · 3 events
- Flooding and Damaging Wind in Kentucky, August 6, 201753 kt wind · 3 events
- Flash Flooding and Damaging Wind in Nevada, August 6 to 8, 201753 kt wind · 3 events
- Hail in California, August 6 to 10, 20171 in hail · 3 events
- Damaging Winds in South Dakota, August 6, 201763 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717029, 717231, 717234, 717031, 717033, 717034, 717035, 717038, 717230, 719344.